(907) 456-7768
    1919 Lathrop Street, Suite #104 Fairbanks, Alaska 99701
Visit our Facebook Page Contact Us Fairbanks Hearing Home

Ototoxic Medications

Certain medications can damage the ear, resulting in hearing loss, ringing in the ear, or balance disorders. These drugs are considered ototoxic.

There are more than 200 known ototoxic medications (prescription and over-the-counter) on the market today.

Ototoxic medications cause damage to the sensory cells used in hearing and balance. These sensory cells are located in the inner ear.

Usually the first sign of ototoxicity is ringing in the ears (tinnitus). Over time, you may also develop hearing loss. This hearing loss may go unnoticed until your ability to understand speech is affected.

Balance problems can also occur as a result of ototoxic medications. You may experience a loss of balance and feeling unsteady on your feet. Sometimes these problems are temporary because the human body can learn to adapt to reduced balance control.

Which medications are ototoxic?

There are more than 200 medications and chemicals that are known to cause hearing and balance problems. It is important to discuss with your doctor the potential for hearing or balance damage of any drug you are taking.

For more information on ototoxic medications, the types of medications that are ototoxic, visit: http://en.wikipedia.org/wiki/Ototoxicity

(907) 456-7768

HEARING & BALANCE NEWS